Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 383, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Sep 17, 2020, 10:15 PM EDT for Monroe County, Georgia. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2020, 10:15 PM EDT (02:15 UTC)
- Expired
- Sep 18, 2020, 12:30 PM EDT
- In force
- 14 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Monroe County, GA
The radar
The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Towaliga River at GA 83 near Juliette (TOWG1). The gauge peaked at 17.15 ft at Sep 18, 2020, 6:00 AM EDT.
- Action stage
- 13 ft
- Minor stage
- 16 ft
- Moderate stage
- 22 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02211800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
164 WGUS42 KFFC 180215 FLWFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 1015 PM EDT Thu Sep 17 2020 ...The National Weather Service in Peachtree City GA has issued a Flood Warning for the following rivers in Georgia... Towaliga River near Juliette affecting Monroe County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. && GAC207-181015- /O.NEW.KFFC.FL.W.0383.200918T0215Z-200918T1012Z/ /TOWG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 1015 PM EDT Thu Sep 17 2020 The National Weather Service in Peachtree City has issued a * Flood Warning for the Towaliga River near Juliette. * From this evening to Friday morning. * At 9:45 PM EDT Thursday the stage was 15.9 feet. * Flood stage is 16 feet. * The river is expected to rise above flood stage within the hour. * Forecast...No forecast is available for this location. * Impact...At 16 feet, Minor flooding of woodlands in the natural flood plain begins along the river. Low lying areas of Byars Road, downstream and right bank from the gage on Monticello Highway or Georgia Highway 83 will begin to flood. && LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396 $$
3 follow-up statements
987 WGUS42 KFFC 180705 FLWFFC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 305 AM EDT Fri Sep 18 2020 ...The Flood Warning continues for the following rivers in Georgia... Towaliga River near Juliette affecting Monroe County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. && GAC207-181915- /O.EXT.KFFC.FL.W.0383.000000T0000Z-000000T0000Z/ /TOWG1.1.ER.200918T0209Z.200918T0545Z.000000T0000Z.UU/ 305 AM EDT Fri Sep 18 2020 ...Observed flooding increased to Minor severity and increased in duration until further notice... The Flood Warning continues for the Towaliga River near Juliette. * Until further notice. * At 1:45 AM EDT Friday the stage was 16.8 feet...and rising. * Flood stage is 16 feet. * Minor flooding is occurring and will continue. * Forecast...The river will continue to rise. * Impact...At 16 feet, Minor flooding of woodlands in the natural flood plain begins along the river. Low lying areas of Byars Road...downstream and right bank from the gage on Monticello Highway or Georgia Highway 83 will begin to flood. && LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396 $$
281 WGUS82 KFFC 181048 FLSFFC Flood Statement National Weather Service Peachtree City GA 648 AM EDT Fri Sep 18 2020 ...The Flood Warning continues for the following rivers in Georgia... Towaliga River near Juliette affecting Monroe County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. The next statement will be issued later today. && GAC207-182300- /O.CON.KFFC.FL.W.0383.000000T0000Z-000000T0000Z/ /TOWG1.1.ER.200918T0209Z.200918T0545Z.000000T0000Z.UU/ 648 AM EDT Fri Sep 18 2020 ...The Flood Warning remains in effect... The Flood Warning continues for the Towaliga River near Juliette. * Until further notice. * At 1:45 AM EDT Friday the stage was 16.8 feet and nearly steady. * Flood stage is 16 feet. * Minor flooding is occurring. * Forecast...No forecast is available for this location. * Impact...At 16 feet, Minor flooding of woodlands in the natural flood plain begins along the river. Low lying areas of Byars Road...downstream and right bank from the gage on Monticello Highway or Georgia Highway 83 will begin to flood. && LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396 $$
574 WGUS82 KFFC 181630 FLSFFC Flood Statement National Weather Service Peachtree City GA 1230 PM EDT Fri Sep 18 2020 ...The Flood Warning is cancelled for the following rivers in Georgia... Towaliga River near Juliette affecting Monroe County. GAC207-181730- /O.CAN.KFFC.FL.W.0383.000000T0000Z-200918T1630Z/ /TOWG1.1.ER.700119T1233Z.700119T1233Z.700119T1234Z.UU/ 1230 PM EDT Fri Sep 18 2020 ...The Flood Warning for the Towaliga River near Juliette has been cancelled... The Flood Warning is cancelled for the Towaliga River near Juliette. * At 11:45 AM EDT Friday the stage was 15.9 feet. * Flood stage is 16 feet. * Forecast...The river has fallen below flood stage and is expected to continue to fall. && LAT...LON 3316 8396 3316 8382 3310 8382 3310 8396 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Sep 17, 8:07 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 17, 8:07 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 807 PM EDT Thu Sep 17 2020 .UPDATE... The remnants of Sally have pushed eastward out of the forecast area and into South Carolina, and scattered light showers are ongoing across portions of north and central Georgia behind the storm. These showers are expected to steadily diminish over the next several hours before coming to an end during the early morning hours. Multiple rivers and streams remain in flood stage this evening from the rainfall associated with Sally, primarily within a swath extending northeastward from Columbus and Macon to Atlanta and Athens. The short term forecast remains in good shape, and only minor adjustments have been made based on the latest observations and trends. Updated for the 00Z Aviation Discussion. King && .PREV DISCUSSION... /Issued 326 PM EDT Thu Sep 17 2020/ SHORT TERM /Tonight through Friday Night/... Only light rain showers are scattered across the forecast area this afternoon from the remnants of Sally. The center of what remains of Sally will continue to gradually push east- northeastward out of the forecast area through this evening. Any lingering wraparound light rain showers will also come to an end through late evening as this occurs. Fortunately, any additional QPF will be very light and not exacerbate ongoing flooding of streams and rivers caused by the very heavy rainfall last night and early this morning. On Friday, the main story (other than ongoing river flooding) will be a cold front pushing into the state. Mainly dry but cloudy conditions are anticipated ahead of the front, though there may be sufficient lingering moisture for a few isolated showers in central Georgia tomorrow afternoon into tomorrow night. Otherwise, tomorrow will mark the onset of a period of very fall-like weather as cooler temperatures and lower dewpoints begin to filter southward. RW LONG TERM /Saturday through Thursday/... Much of the long term forecast will be quiet, with below normal temperatures and dry conditions. An upper level shear axis will set up across the southern CWA late Friday into late Saturday. This feature may help provide some upper lift across the southern third of the outlook area, but with drier air moving in from the north, pops should be limited. Not much surface instability and lapse rates remain weak, so thunder chances should remain fairly isolated. The shear axis gets nudged southward by early Sunday as a longwave trough pushes off the east coast. The CWA should remain in weak NW flow aloft for the remainder of the forecast period. At the surface, high pressure will begin building in from the north early Saturday. The high center will build down the spine of the Appalachians through the weekend into early next week. NListemaa && .AVIATION... 00Z Update... Ceilings have gradually improved this afternoon as the remnant center of Sally has moved northeastward out of the forecast area. MVFR to low-VFR ceilings are in place across most of north and central Georgia, although some IFR remains near AHN. These ceilings are expected to remain consistent throughout the overnight hours before a more persistent improvement to VFR by Friday afternoon. Very light SHRA is lingering near all TAF sites, and is expected to come to an end by 02-03Z. Visibility restrictions of 4-6 SM are also possible at all sites overnight, mainly between 08-12Z. Primarily N to NW winds to start the period will begin to shift back to NE on Friday afternoon. Winds should remain between 5-10 kts through the TAF period. //ATL Confidence...00Z Update... Medium confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 66 81 62 71 / 50 10 10 20 Atlanta 65 80 63 72 / 30 10 10 20 Blairsville 60 76 56 70 / 40 10 10 10 Cartersville 64 80 62 74 / 20 10 10 10 Columbus 68 83 68 76 / 20 20 20 30 Gainesville 65 80 62 71 / 40 10 10 20 Macon 67 82 65 73 / 30 20 20 30 Rome 66 80 61 75 / 20 5 10 10 Peachtree City 65 81 63 73 / 30 10 10 20 Vidalia 70 80 67 74 / 50 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RW/King LONG TERM....NListemaa AVIATION...King
Hazardous weather outlook, Sep 17, 4:35 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 435 PM EDT Thu Sep 17 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-Crawford- Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-Fannin-Fayette- Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-Gwinnett-Hall-Hancock- Haralson-Harris-Heard-Henry-Houston-Jackson-Jasper-Jefferson-Johnson- Jones-Lamar-Laurens-Lumpkin-Macon-Madison-Marion-Meriwether-Monroe- Montgomery-Morgan-Murray-Muscogee-Newton-North Fulton-Oconee- Oglethorpe-Paulding-Peach-Pickens-Pike-Polk-Pulaski-Putnam-Rockdale- Schley-South Fulton-Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor- Telfair-Toombs-Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton- Warren-Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-Wilkinson- 435 PM EDT Thu Sep 17 2020 This Hazardous Weather Outlook is for North and Central Georgia. .DAY ONE...Tonight... The probability for widespread hazardous weather is low. A number of larger creeks, streams and rivers are in flood or are forecast to be in flood by early Friday. Those in flood prone areas or near these bodies of water should be prepared for lingering flood issues despite no additional rainfall expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... No hazardous weather is expected at this time. Ongoing river and stream flooding will be the primary concern with several locations remaining in flood through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Local storm report, Sep 17, 4:21 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
421 PM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD 2 S FRIENDSHIP 32.64N 83.86W
09/17/2020 CRAWFORD GA EMERGENCY MNGR
HEAVY RAINS COLLAPSED PART OF THE ROAD NEAR THE
INTERSECTION OF TAYLORS MILL RD AND RAY RD. TIME
ESTIMATED.
&&
EVENT NUMBER FFC2001227
DJNLocal storm report, Sep 17, 4:25 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT THU SEP 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM FLASH FLOOD 2 NE SANDY POINT 32.78N 83.92W
09/17/2020 CRAWFORD GA EMERGENCY MNGR
HEAVY RAIN AND HIGH WATER WASHED OUT PART OF SPRING
HILL CHURCH ROAD JUST OFF HWY 80, EAST OF ROBERTA. TIME
ESTIMATED.
&&
EVENT NUMBER FFC2001228
DJNThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:26 PM EDT | River Flood Warning | FFC | Pulaski | 21 hr |
| Sep 17, 10:35 PM EDT | River Flood Warning | FFC | Bibb, Crawford, Houston, Peach | 27 hr |
| Sep 18, 12:31 AM EDT | River Flood Warning | FFC | Newton, Rockdale | 24 hr |
| Sep 18, 9:00 AM EDT | River Flood Warning | FFC | Washington, Wilkinson | 41 hr |
| Sep 18, 7:33 PM EDT | River Flood Warning | FFC | Newton, Walton | 5 hr |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.